Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 11, NWS Great Falls, MT

December 14, 2018

NWS Great Falls, MT issued this high wind warning at Dec 14, 2018, 2:50 AM MST. It took effect at Dec 15, 2018, 5:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 2:50 AM MST (09:50 UTC)
In effect from
Dec 15, 2018, 5:00 AM MST
Expired
Dec 15, 2018, 2:00 PM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

104 
WWUS75 KTFX 140950
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
250 AM MST Fri Dec 14 2018

MTZ009-048-142200-
/O.NEW.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
250 AM MST Fri Dec 14 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST SATURDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 5 AM to 2 PM MST Saturday.

* WINDS...West 40 to 55 mph with gusts up to 80 mph.

* TIMING...Gusty westerly winds will begin to increase along the
  Rocky Mountain Front early Saturday morning. These strong winds
  are expected to peak during the mid-to-late morning hours on 
  Saturday, before gradually dissipating during the afternoon on 
  Saturday.

* IMPACTS...Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ010-142200-
/O.NEW.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Eastern Glacier-
Including Cut Bank
250 AM MST Fri Dec 14 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST SATURDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 5 AM to 2 PM MST Saturday.

* WINDS...West 30 to 45 mph with gusts up to 60 mph.

* TIMING...Gusty westerly winds will begin to increase across East
  Glacier County Saturday morning. These strong winds are expected
  to peak during the late morning to early afternoon hours on 
  Saturday, before gradually dissipating during the afternoon on 
  Saturday.

* IMPACTS...Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
143 
WWUS75 KTFX 142130
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
230 PM MST Fri Dec 14 2018

MTZ009-048-151200-
/O.CON.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
230 PM MST Fri Dec 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SATURDAY...

* WINDS...West 30 to 40 mph with gusts up to 70 mph.

* TIMING...Gusty westerly winds will increase along the Rocky 
  Mountain Front early Saturday morning. These strong winds are 
  expected to peak during the mid-to-late morning hours on 
  Saturday, before gradually dissipating during the afternoon on 
  Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Isolated power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ010-151200-
/O.CON.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Eastern Glacier-
Including Cut Bank
230 PM MST Fri Dec 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SATURDAY...

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* TIMING...Gusty westerly winds will increase across East Glacier
  County Saturday morning. These strong winds are expected to 
  peak during the late morning to early afternoon hours on 
  Saturday, before gradually dissipating during the afternoon on 
  Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&







$$

http://www.weather.gov/greatfalls
158 
WWUS75 KTFX 151100
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
400 AM MST Sat Dec 15 2018

MTZ009-048-152100-
/O.CON.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
400 AM MST Sat Dec 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WINDS...West 45 to 60 mph with gusts up to 80 mph.

* TIMING...Gusty westerly winds have started to increase along the
  Rocky Mountain Front early this morning. These strong winds are
  expected to peak during the mid-to-late morning hours today,
  before gradually diminishing this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
Widespread power outages are expected. Travel will be difficult,
especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ010-152100-
/O.CON.KTFX.HW.W.0011.181215T1200Z-181215T2100Z/
Eastern Glacier-
Including Cut Bank
400 AM MST Sat Dec 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WINDS...West 30 to 45 mph with gusts up to 60 mph.

* TIMING...Gusty westerly winds will increase across East Glacier
  County this morning. These strong winds are expected to peak
  during the late morning to early afternoon hours today, before
  gradually diminishing this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
Widespread power outages are expected. Travel will be difficult,
especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
759 
WWUS75 KTFX 152054
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Sat Dec 15 2018

Default overview section
MTZ009-048-152200-
/O.EXP.KTFX.HW.W.0011.000000T0000Z-181215T2100Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, 
Choteau, and Augusta
154 PM MST Sat Dec 15 2018

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds will continue decreasing through the remainder of the
afternoon. Some strong gusts will still be possible at times.
Please continue to use caution when driving through this area 
especially if driving a high-profile vehicle.

$$

MTZ010-152200-
/O.EXP.KTFX.HW.W.0011.000000T0000Z-181215T2100Z/
Eastern Glacier-
Including Cut Bank
154 PM MST Sat Dec 15 2018

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Winds will continue decreasing through the remainder of the
afternoon. Some strong gusts will still be possible at times.
Please continue to use caution when driving through this area 
especially if driving a high-profile vehicle.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 13, 11:10 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 11:10 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1110 PM MST Thu Dec 13 2018

...Aviation Update...

.SYNOPSIS..
Strong winds over North-central Montana decrease in strength
tonight. Breezy and mild conditions return for Friday, with strong
winds continuing in the Livingston area. Another round of
mountain precipitation spreads across western Montana Friday night
into Saturday, with strong winds returning to the Rocky Mountain
Front.

&&

.UPDATE...
Updated forecast is out. Main adjustments this evening was to
increase winds over North Central MT and increase overnight lows a
bit over the north. Cloud cover/winds should keep temperatures
near steady over much of North Central MT overnight. Also, it
remains windy, especially along/west of I-15. Cut Bank continues
to reside near warning criteria for wind gusts, but wind speeds
should decrease a touch over the next few hours, thus holding off
on a high wind warning. Otherwise, passing clouds, lighter winds
and colder temperatures expected over Southwest MT.

Looking ahead, there is another potential for a high wind event
Friday night into Saturday over portions of North Central MT.
Midnight shift will look at this closer for potential wind
highlights. Overall, no significant precipitation is expected for
the next several days over the region. Above normal afternoon
temperatures will continue, especially over North Central MT.
Brusda

&&

.AVIATION...
Updated 06Z TAF.
Expect VFR conditions throughout the forecast area and for the
duration of the TAF period. Strong gusty winds are the focus issue.
Low level wind shear will be possible particularly along the Rocky
Mountain Front and including KGTF.
- Fogleman

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST Thu Dec 13 2018/

Tonight through Saturday...A very strong westerly flow aloft,
combined with a strong surface pressure gradient will maintain
mild and windy conditions across North-central Montana. The
strongest winds today occurred along the Rocky Mountain Front,
where several locations reported gusts in excess of 70 mph. Strong
winds also developed along the downslope areas of Cascade and
Judith Basin counties. The magnitude of the pressure gradient will
weaken slightly tonight into Friday as the jet stream shifts north
and heights rise aloft over the region. However, breezy to windy
conditions will continue with gusts still reaching 35 to 50 mph on
Friday. Pacific moisture streaming through this westerly flow will
maintain mostly cloudy conditions, but with precipitation
remaining tonight only over the Northern Rockies close to the
Continental Divide. Temperatures push into the lower to mid 50s on
Friday with mid-level warm advection and dry, downsloping flow.
The ridging aloft begins to collapse and move east of the area
Friday night into Saturday. This will spawn pressure falls over
central and southern Alberta, with a corresponding increase in
wind speeds yet again. Another round of high-wind headlines may
be warranted for the Friday night and Saturday period. For
southwest Montana, fair, breezy and mild conditions persist. The
higher elevation valleys will have lighter winds and cold nights.
PN

Saturday night through Wednesday night...main forecast concerns
over the long term period of the forecast are strong winds along
the Rocky Mountain Front, primarily mountain/mountain pass snow,
and above normal temperatures over the plains of North Central
Montana and valleys of Southwest Montana.

Upper level pattern to begin the long term will see a ridge
building and sliding east into the Northern Rockies through the
morning hours on Monday. An open wave over the Pacific Northwest
Monday morning, will then quickly race east through the day on
Monday, crossing the Northern Rockies and moving into the Northern
High Plains Monday evening/early Tuesday morning. As this wave
slides east, it will begin to break down the ridge overhead, which
is generally a good synoptic setup for breezy to gusty winds over
the region. Following the passage of the wave, upper level
ridging will slowly build back into the Northern Rockies through
Wednesday night, with primarily southwest flow aloft across the
region over this time. At the surface, despite upper level ridging
moving overhead Saturday night, surface pressure gradient will
remain strong along the Rocky Mountain Front from the overnight
hours on Saturday and into Sunday morning. This will lead to
continued breezy to windy conditions here. These conditions will
then overspread the plains of NC Montana as the wave crosses the
region, however, High Winds are not expected at this time. The
transition to southwest flow aloft will bring a return to some
precipitation, in the form of snow, to the Continental Divide and
mountains of SW Montana. It should be noted that significant
differences do exist between model guidance with how much
precipitation is possible over this timeframe, which gives below
normal confidence in amounts of QPF/snow. Finally, strong winds
look to setup shop once again along the Rocky Mountain Front from
Tuesday afternoon through Wednesday night. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  52  32  45 /   0   0   0   0
CTB  37  51  30  41 /   0   0   0   0
HLN  27  43  26  41 /   0   0  10   0
BZN  15  41  23  40 /   0   0  10   0
WEY   2  32  14  30 /   0   0  40  20
DLN  14  38  19  36 /   0   0  20   0
HVR  36  53  30  44 /   0   0   0   0
LWT  37  52  31  43 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.